Maryland, 2021Damaging Winds in Maryland, July 13, 2021
July 13, 2021 · NWS LWX · 3 events in 2 counties and zones
A few thunderstorms produced sporadic damaging wind gusts over western Maryland.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A few thunderstorms produced sporadic damaging wind gusts over western Maryland.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 13, 1:39 PM EST, 2 hours 11 minutes earlier.
Area forecast discussion, Jul 13, 1:39 PM EST, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
239 PM EDT Tue Jul 13 2021
.SYNOPSIS...
Bermuda high offshore will begin to weaken today as an upper
level trough approaches from the Great Lakes. Heat and humidity
is expected to continue through the latter portion of the week.
A cold front will drop into the area this weekend.
&&
.NEAR TERM /THROUGH TONIGHT/...
Strong upper level ridging offshore and an associated Bermuda high
will begin to break down later today into tonight as a H5 trough
over the Ohio Valley tracks eastward. Similar conditions compared to
yesterday continue today with the main story being the high heat and
humidity. Heat indices once again will be in the upper 90s to low
100s for most. Dew points remain elevated mainly inside I-95 but are
coming down for areas west of the Blue Ridge.
Confidence for convective potential this afternoon remains slightly
elevated. With the Bermuda high just offshore, subsidence
should keep areas mainly along and inside I-95 most dry; albeit
can't rule out a spot shower across northeastern MD.
Elsewhere, some CU have developed across the terrain but lowering
dew points is leading to a more stable airmass. However, a lee
trough has develop across the region. Coupled with the
aforementioned trough to our west, the Bermuda high
to our east, and weak diurnal terrain induced circulations; a weak
convergence boundary may be enough to spark scattered instances of
afternoon convection, especially along the MD/PA border. However
with the decreasing dew points, leading to more stability, weak 0-
6km shear, and weak mid-level lapse rates, any storms that manage to
develop should remain sub-severe in nature. However, can't fully
rule out a few isolated severe storms, with wind damage being the
primary threat. Although, chances for this are decreasing.
Any shower/thunderstorm is expected to cease by early this evening.
Slightly cooler conditions expected tonight as the H5 trough swings
eastward. Overnight lows will range in the mid- upper 60s mainly
west of the Blue Ridge, with mid 70s elsewhere.
&&
.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
Weak frontal boundary associated with the H5 trough will continue to
advance eastward Wednesday as the Bermuda high weakens slightly.
Temperatures will be slightly cooler especially west of I-81 as the
wind becomes more westerly. East of there, temperatures will still
persist in the low to mid 90s with dew points in the 70s. Given the
nature of the unstable airmass, coupled with the better forcing
mechanism, expect to see more in terms of widespread convection,
some of which may be severe in nature especially across the metros
where the better instability lies. Main hazard with any severe storm
will be damaging wind gusts.
The Bermuda high will then restrengthen on Thursday and more
widespread heat and humidity returns through Friday. This will also
continue the increased chances for afternoon/early evening
convection. However rising H5 heights Thursday should limit
convective potential overall.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
On Friday morning, the mid-level subtropical ridge will have
relocated down into the southeastern U.S. while a myriad of impulses
loom upstream across the Upper Midwest/Great Lakes. At the surface,
the combination of a ridge off the Atlantic Coast and a slow-moving
front arcing through the Midwest will lead to continued southerly
warm advection. High temperatures rise into the low to mid 90s with
ample humidity supporting heat indices nearing the century mark in
spots. The guidance does not break out any showers/thunderstorms
with the limited instability. However, cannot rule out a terrain
driven storm in this environment. Warm and muggy conditions continue
into the overnight hours with lows around 4 to 8 degrees above
climatology.
Over the weekend, the upstream trough and attendant cold front will
approach the Mid-Atlantic region from the west. While a core of the
lower heights/stronger wind fields stays up in New England, the
guidance does show the tail end of a 30 to 40 knot mid-level jet
maxima crossing the region. The guidance are somewhat mixed with the
degree of instability on Saturday. Some severe thunderstorm
potential exists, but further details need to be resolved before
honing in on any specifics. The air mass downstream of the slow-
moving cold front is moisture laden with precipitable water
anomalies around 2 sigma above mid-July climatology. Further, there
60 to 80 percent probabilities of 2 inch precipitable waters or
greater for I-95 and points south and eastward. While other
parameters will need to come into play, some level of flooding risk
will exist in this air mass. Depending on how quickly this cold
frontal boundary moves through, ensembles show some of this enhanced
moisture lingering south of I-66 and Highway 50 into Sunday. Some
differences exist amongst the ensembles, but the trend has been to
keep the front nearby to close out the weekend. With enhanced cloud
cover and increased rain chances, Sunday may see temperatures in the
80s after several days in the 90s.
Heading into the following week, high amplitude flow exists across
the country with a ridge setting up over the Rockies with lower
heights east of the Mississippi River. If the cold front remains
south of the Mid-Atlantic, below average temperatures with less
humidity may take shape for Monday and Tuesday.
&&
.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
VFR conditions continue this afternoon and evening. Gusty southerly
winds will diminish this evenings with the loss of daytime heating.
Any convective potential will be over MRB through early this
evening. Patchy fog develops overnight, again with MRB being the
most susceptible to VSBY restrictions during the pre-dawn hours
Wednesday. Otherwise, mainly VFR conditions are expected to continue
through Thursday, outside of any scattered showers/thunderstorms
which may reduce CIGS/VSBY briefly.
VFR conditions are expected for Friday given tranquil conditions
accompanied by southerly winds. Given a greater chance for showers
and thunderstorms, some periods of sub-VFR conditions are possible
at the area terminals. Confidence remains low whether the storms
will become severe in nature.
&&
.MARINE...
SCA conditions expected across portions of the waters later this
afternoon through tonight thanks to southerly channeling. Sub-SCA
conditions are expected Wednesday and Thursday. However, there will
be a better chance for gusty showers and thunderstorms
Wednesday/Wednesday evening which may require SMWs over portions of
the waters.
Marine winds remain southerly for Friday and Saturday and will
likely stay below SCA levels. With the potential for convection on
Saturday, some MWSs and/or SMWs may be need to be issued depending
on the strength of the storms.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory until 2 AM EDT Wednesday for ANZ530>533-
538>542.
Small Craft Advisory until 8 AM EDT Wednesday for ANZ534-543.
Small Craft Advisory until 2 AM EDT Wednesday for ANZ535-536.
Small Craft Advisory from 2 AM to 8 AM EDT Wednesday for
ANZ537.
&&
SYNOPSIS...MSS
NEAR TERM...MSS
SHORT TERM...MSS
LONG TERM...BRO
AVIATION...MSS/BRO
MARINE...MSS/BROHazardous weather outlook, Jul 13, 6:40 AM EST, 9 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
740 AM EDT Tue Jul 13 2021
ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-141145-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
740 AM EDT Tue Jul 13 2021
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Isolated severe thunderstorms with damaging wind gusts are
possible Wednesday and Saturday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-141145-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
740 AM EDT Tue Jul 13 2021
This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.
.DAY ONE...Today and Tonight
Isolated severe thunderstorms with damaging wind gusts are
possible late this afternoon through this evening.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Isolated severe thunderstorms with damaging wind gusts are
possible Wednesday and Saturday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ001-501-502-VAZ503-504-WVZ501>506-141145-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
740 AM EDT Tue Jul 13 2021
This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.
.DAY ONE...Today and Tonight
Isolated severe thunderstorms with damaging wind gusts are
possible late this afternoon through this evening.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Isolated severe thunderstorms with damaging wind gusts are
possible Saturday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Jul 13, 11:48 AM EST, 4 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1248 PM EDT TUE JUL 13 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM TSTM WND DMG 1 SW ROCK SPRINGS 39.70N 76.17W
07/12/2021 CECIL MD 911 CALL CENTER
TREE DOWN NEAR OAKWOOD RD AND ROCK SPRINGS RD
0714 PM TSTM WND DMG 2 E OCTORARO 39.65N 76.11W
07/12/2021 CECIL MD 911 CALL CENTER
TREE DOWN NEAR RUSSELL RD AND FRIST RD
0732 PM TSTM WND DMG 1 NNW WOODLAWN 39.65N 76.08W
07/12/2021 CECIL MD 911 CALL CENTER
TREE DOWN ON WIRES NEAR COLORA RD AND FIRETOWER RD
&&
EVENT NUMBER LWX2104770
EVENT NUMBER LWX2104771
EVENT NUMBER LWX2104772
SMZThunderstorm Wind, Garrett
- When
- July 13, 3:50 PM EST
- Where
- Garrett County, 0.31 mi SE of Bloomington
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 39.477, -79.075
A tree blew down on MD-135 at Gemanell Avenue in Bloomington. A tree blew down on MD-135 Westernport Road.
Thunderstorm Wind, Allegany
- When
- July 13, 4:00 PM EST
- Where
- Allegany County, 0.23 mi NNE of Morrisons
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 39.523, -79.018
Trees blew down blocking Sugar Maple Lane and MD-36 New Georges Creek Road Southwest.
Thunderstorm Wind, Garrett
- When
- July 13, 5:40 PM EST
- Where
- Garrett County, 1.77 mi SSE of Selbeysport
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 39.659, -79.362
A tree blew down on Bear Creek Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in California, July 13 to 31, 20211 death · 3 injured · 1 event
- Flash Flooding and Hail in Pennsylvania, July 13, 2021$8.6 million · 1.5 in hail · 28 events
- Hail and Damaging Winds in Pennsylvania, July 13, 2021$493,000 · 1 in hail · 43 events
- Damaging Winds in New York, July 13, 2021$206,000 · 61 kt wind · 33 events
- Tornado and Flash Flood in New Mexico, July 13, 2021$750,000 · EF0 · 2 events
- Flash Flood in Utah, July 13, 2021$500,000 · 1 event
- Flash Flooding and Damaging Winds in Mississippi, July 13 to 16, 2021$330,000 · 5 events
- Lightning Strike in Mississippi, July 13, 20217 injured · 1 event
- Damaging Winds in New York, July 13, 2021$52,000 · 68 kt wind · 22 events
- Wildfire in Washington, July 13 to 25, 20211 injured · $5,000 · 1 event
- Flash Flooding in Arizona, July 13, 20216 events
- Hail and Damaging Winds in Wyoming, July 13, 20211.5 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 961546, 961547, 961548.